Ohio, 2016

Lightning Strike in Ohio, August 10, 2016

August 10, 2016 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms were across eastern Ohio the afternoon of the 10th. A 9 year old boy died after being struck by lightning while attempting to move horses into a barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms were across eastern Ohio the afternoon of the 10th. A 9 year old boy died after being struck by lightning while attempting to move horses into a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 9:09 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 9:09 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1009 AM EDT WED AUG 10 2016

.SYNOPSIS...
Warmth and humidity will fuel shower and thunderstorm chances for
the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The late morning update featured further adjustments to POPs, as
well as temperature given the latest radar, observational, and
high res trends. The next in series of shortwaves across the the
northern periphery of the Eastern Conus ridge is expected to
continue firing convection along a weak convergence zone over the
heart of the Upper Ohio Region. Precipital water as recorded on
this mornings sounding is around 2 inches. That moisture with a
warm rain process will offset instability limited by very warm mid
levels. So, although severe weather is not likely, locally heavy
rainfall is. As any flood threat is expected to be limited to poor
drainage areas until more extensive precursor occurs, no flash
flood watch is anticipated for now.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Very little change to overall pattern is indicated for the period,
although forecast confidence is wavering as models are having a
difficult time with the strength and location of the eastern ridge
and in turn the path and timing of shortwave energy streaking
eastward in the zonal flow just above the aforementioned ridges.
Due to so much uncertainty will continue with chance pops through
the period. Heat and humidity remain, so expect high heat indices
and the threat for heavy rain through Friday.

Temperature was forecasted using a blend of all guidance.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The Southern CONUS upper high is progged to be shunted east by the
weekend as an upper trough advances out of the West. A series of
shortwaves rotating around the high, and in southwest flow as the
trough and an associated cold front approaches through the
weekend, will keep shower and thunderstorm chances in the forecast
though the period. Above average temperatures with high humidity
will continue, until the cold front crosses on Monday.

Adjusted Superblend guidance was used for much of the forecast.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Periodic convection will continue to mar a primarily VFR forecast
through tonight, although coverage will diminish as the latest
supporting shortwave exits.

There appears to be a better chance of fog tonight as wind in the
column should be weaker, and more areas will be wet from recent
rain. Have IFR visibilities at FKL/DUJ and MVFR elsewhere.

.OUTLOOK /THURSDAY THROUGH SUNDAY/...
Periodic restrictions are likely through late week as a series of
disturbances generate convection in the warm, moist airmass.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 10:21 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED AUG 10 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-111530-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1121 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND THIS EVENING.
HIGH RAINFALL RATES MAY CAUSE ISOLATED FLOODING IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coshocton

When
August 10, 11:30 AM EST
Where
Coshocton County, 1.72 mi WNW of Warsaw
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.340, -82.030

Local media reported a 9 year old boy was struck by lightning and later died. The boy was outside attempting to bring horses into a barn when he was struck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Coshocton2016-08-109MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647936.